Alabama, 2014Damaging Wind in Alabama, May 27, 2014
May 27, 2014 · NWS BMX · 1 event in 1 county or zone
On Tuesday, May 25, an upper level trough was located just west of the Mississippi River. An upper level impulse approached west Alabama during the late afternoon and produced a cluster of thunderstorms over west Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Tuesday, May 25, an upper level trough was located just west of the Mississippi River. An upper level impulse approached west Alabama during the late afternoon and produced a cluster of thunderstorms over west Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 1:25 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, May 27, 1:25 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT TUE MAY 27 2014
.DISCUSSION...
THE FORECAST IN A SINGLE LINE. SUMMER RIDGE MEETS SLOWLY WEAKENING
UPPER LEVEL LOW SYSTEM. WHICH ONE WILL WIN IS THE BIGGEST QUESTION.
UP TO THIS POINT MODELS WERE REALLY SHRINKING THE LOW AND DISSIPATING
IT QUICKLY. AS WE HAVE GOTTEN CLOSER IN TIME THE MODELS ARE COMING
MORE IN LINE WITH TAKING THE LOW AT LEAST TO THE MISSISSIPPI RIVER
BEFORE STOPPING AND WASHING OUT. EXACT PLACEMENT OF IT BY THURSDAY
AFTERNOON WILL DETERMINE THE BEST CHANCES OF OVERALL COVERAGE...BUT
ONE THING IS FOR SURE...THE GULF MOISTURE WILL BE PLENTIFUL AND
LIKELY SHOWERS AND STORMS WILL BE POSSIBLE ACROSS A GOOD PORTION
OF THE AREA. GOING MUCH ABOVE CLIMATE NUMBERS FOR PRECIP CHANCES
TOMORROW AND THURSDAY...SLIGHT ABOVE NORMAL FOR FRIDAY. WITH THE
LOW WASHING OUT TO OUR WEST..THE GULF REMAINS OPEN FOR THE WEEKEND
AND FIRST OF NEXT WEEK...SO RAIN CHANCES WILL REMAIN ABOVE
NORMAL...BUT SCATTERED OVER THE WEEKEND AND INTO THE NEXT WEEK.
AGAIN FEEL AS THOUGH WEDNESDAY AFTERNOON AND THURSDAY WILL BE THE
BEST CHANCES FOR RAIN COVERAGE...SO WHAT DOES THAT DO FOR
TEMPERATURES. FEEL AS THOUGH THE CLOUD COVER WILL BE IN PLACE
TOMORROW WITH THE FIRST WAVE AND WILL KEEP TEMPERATURES ON THE LOWER
SIDE...ESPECIALLY IN THE WEST. IN FACT A FEW AREAS MAY NOT EVEN
REACH THE 80S. UPPER 80S AND LOW 90S WILL BE SEEN IN THE
WEST...CLOSER TO THE RIDGE AXIS. THURSDAY IS VERY QUESTIONABLE IN
REGARDS OF WHEN THE RAIN BEGINS. AN EARLIER START AND UPPER 70S/LOW
80 ARE NEEDED BUT IF WE CAN MAKE IT UNTIL NOON OR 2 PM...THEN MID TO
UPPER 80S CAN BE EXPECTED AND MAYBE EVEN A FEW 90S IN THE FAR
SOUTHEAST. WILL GO MIDDLE GROUND FOR NOW WHICH IS THE LOW 80 IN THE
WEST TO MID 80S ELSEWHERE. WOULD BE SAFE TO SAY THAT THIS IS A
HIGHLY POTENTIAL BUST DAY AND WILL NEED TO BE LOOKED AT QUITE A BIT
TO GET A BETTER HANDLE ON THINGS.
ONCE THE LOW WASHES OUT FRIDAY...RAIN CHANCES WILL GO BACK DOWN TO
MORE OF THE 40 DAY/20 NIGHT...STILL ABOVE NORMAL THOUGH. WILL NEED
TO MONITOR THESE DAYS FOR LEFTOVER BOUNDARIES AND MICROBURST
POTENTIAL BUT ANY WIDESPREAD HAZARDOUS STORMS ARE NOT EXPECTED
THROUGH THE NEXT SEVEN DAYS.
16
&&
.AVIATION...
18Z TAF DISCUSSION.
PREDOMINANTLY VFR CONDITIONS EXPECTED NEXT 24 HOURS...OUTSIDE OF
ANY POSSIBLE SUMMER SHOWER/TSTM ACTIVITY. IN THAT REGARD...CHANCES
FOR TSTMS AT A GIVEN TAF SITE APPEAR TO BE LOWER THAN PREVIOUSLY
EXPECTED DUE TO CLOUD COVER THIS MORNING...HOWEVER...NOT CONFIDENT
ENOUGH TO REMOVE VCTS AT THIS TIME.
NOT CONVINCED REGARDING THE OVERNIGHT BR/HZ...BUT FAIRLY CONFIDENT
VIS SHOULD NOT GO MUCH LESS THAN AN MVFR AT 4 OR 5 NM...HOPEFULLY
BURNING OFF MORE TYPICALLY TOMORROW MORNING BY 14Z.
JD/02
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 64 84 60 85 63 / 30 40 20 50 20
ANNISTON 67 84 63 86 65 / 20 30 20 50 20
BIRMINGHAM 67 84 64 85 66 / 30 50 20 60 20
TUSCALOOSA 68 84 64 86 65 / 40 60 30 70 30
CALERA 67 84 65 84 66 / 30 50 20 70 30
AUBURN 68 85 66 85 65 / 20 30 20 60 30
MONTGOMERY 68 87 66 87 66 / 20 50 20 60 30
TROY 66 88 66 87 64 / 20 50 20 60 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 12:11 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT TUE MAY 27 2014
ALZ011>015-017>050-281815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
111 PM CDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 4:34 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT TUE MAY 27 2014
ALZ049-272300-
PIKE AL-
534 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE COUNTY UNTIL 600 PM
CDT...
AT 527 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF GOSHEN...MOVING NORTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TROY...
TROY MUNICIPAL AIRPORT...
ANSLEY...
&&
LAT...LON 3174 8616 3178 8615 3179 8617 3194 8613
3197 8592 3170 8598
TIME...MOT...LOC 2234Z 194DEG 18KT 3181 8606Special weather statement, May 27, 4:36 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT TUE MAY 27 2014
ALZ022-272315-
PICKENS AL-
536 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 615 PM
CDT...
AT 533 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARROLLTON...
REFORM...
DILLBURG...
OWENS...
MCSHAN...
&&
LAT...LON 3352 8817 3350 8786 3307 8804 3311 8825
TIME...MOT...LOC 2236Z 193DEG 22KT 3318 8812
Special weather statement, May 27, 5:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE MAY 27 2014
ALZ041-272330-
AUTAUGA AL-
600 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA COUNTY UNTIL 630
PM CDT...
AT 556 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AUTAUGA COUNTY AIRPORT...OR NEAR PRATTVILLE...
MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MARBURY...
NEW PROSPECT...
&&
LAT...LON 3239 8661 3271 8658 3271 8641 3241 8641
3240 8643 3241 8646 3238 8646 3237 8647
TIME...MOT...LOC 2301Z 202DEG 18KT 3247 8648Thunderstorm Wind, Tuscaloosa
- When
- May 27, 5:50 PM CST
- Where
- Tuscaloosa County, 1.5 mi NNE of Coker
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.250, -87.690
Numerous large trees with diameters around 18 inches were uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522356.